Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 37, NWS Cheyenne, WY

May 29, 2008Box Butte County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 29, 2008, 3:12 PM MDT for Box Butte County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2008, 3:12 PM MDT (21:12 UTC)
Expired
May 29, 2008, 3:45 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Box Butte County, NE

The radar

The North Platte radar (KLNX), 193 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 12:52 PM MSTTornado WatchSPC146 days
May 29, 12:33 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 292113
SVRCYS
NEC013-292145-
/O.NEW.KCYS.SV.W.0037.080529T2112Z-080529T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
312 PM MDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 345 PM MDT

* AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL AND
  WINDS TO 70 MPH.  THIS STORM WAS LOCATED NEAR BEREA...OR 7 MILES
  NORTHWEST OF ALLIANCE...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILD HORSE BUTTE BY 320 PM...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM THURSDAY EVENING FOR
CENTRAL NEBRASKA.

LAT...LON 4244 10278 4213 10276 4209 10299 4226 10306
TIME...MOT...LOC 2112Z 252DEG 26KT 4220 10291

$$

JR
2 follow-up statements
000 
WWUS55 KCYS 292128
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
329 PM MDT THU MAY 29 2008

NEC013-292145-
/O.CON.KCYS.SV.W.0037.000000T0000Z-080529T2145Z/
BOX BUTTE NE-
329 PM MDT THU MAY 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR EASTERN BOX BUTTE COUNTY...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WILD HORSE BUTTE...OR 11 MILES NORTHEAST OF ALLIANCE...
MOVING EAST AT 30 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM THURSDAY EVENING FOR
CENTRAL NEBRASKA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4244 10278 4213 10276 4209 10299 4226 10306
TIME...MOT...LOC 2129Z 252DEG 26KT 4224 10275

$$

JR
000 
WWUS55 KCYS 292142
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
342 PM MDT THU MAY 29 2008

NEC013-292152-
/O.EXP.KCYS.SV.W.0037.000000T0000Z-080529T2145Z/
BOX BUTTE NE-
342 PM MDT THU MAY 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOX BUTTE COUNTY WILL
EXPIRE AT 345 PM MDT...

THE STORM HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL BE
ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM THURSDAY EVENING FOR
CENTRAL NEBRASKA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4244 10278 4213 10276 4209 10299 4226 10306
TIME...MOT...LOC 2142Z 252DEG 26KT 4227 10263

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:11 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, May 29, 1:11 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
111 PM MDT THU MAY 29 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY...
SEVERE WEATHER WILL REMAIN POSSIBLE INTO THIS EVENING OVER THE
EASTERN PORTION OF THE FORECAST AREA AS SHORTWAVES MOVING IN
SOUTHWESTERLY FLOW ALOFT TRIGGER CONVECTION. VERTICAL LIFT IS ALSO
BEING PROVIDED BY CYCLOGENESIS OVER EASTERN CO. FLOW ALOFT WILL VEER
TO WESTERLY TONIGHT AND CONTINUE FROM THE WEST FRI. UPPER FLOW WILL
BECOME INCREASINGLY ANTICYCLONIC FRI NIGHT INTO SATURDAY AS AN UPPER
RIDGE AMPLIFIES OVER THE REGION. RAINFALL SHOULD DIMINISH BY
MIDNIGHT TONIGHT AS THE AIRMASS STABILIZES AND MOISTURE BEGINS TO
DECREASE. TEMPERATURES FRI WILL BE ABOVE NORMAL WITH SURFACE BASED
DOWNSLOPE FLOW. A FEW LATE DAY STORMS WILL BE POSSIBLE FRI AFTERNOON
AND EVENING...PRIMARILY OVER THE NORTHERN PORTION OF THE FORECAST
AREA WHICH WILL BE IN CLOSER PROXIMITY TO THE BETTER MOISTURE TO OUR
NORTH. SAT WILL BE DRY AND A FEW DEGREES WARMER AS HEIGHTS AND
THICKNESSES INCREASE OVER THE REGION.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
MODELS SEEM TO BE COMING CLOSER TOGETHER THROUGH THE MID PART OF NEXT
WEEK ON THEIR SYNOPTIC PATTERN.  THE SHORTWAVE TROUGH CURRENTLY JUST
OFF THE WEST COAST MOVES EAST AND FILLS AND AS OF THIS TIME WILL MOVE
EAST OF THE CWA ON TUESDAY.  THE ASSOCIATED COLD FRONT MOVES ACROSS
THE CWA LATE MORNING THROUGH EARLY EVENING TUESDAY.  PRIOR TO THE
SHORTWAVE TROUGH PASSAGE...A RIDGE OF HIGH PRESSURE ALOFT WILL BE
OVER THE CWA SATURDAY NIGHT AND SUNDAY.  LOW LEVEL MOISTURE INCREASES
OVER THE EAST PART OF THE CWA BY SUNDAY...AHEAD OF THE SURFACE LOW
PRESSURE TROUGH.  MODELS CONTINUE TO INDICATE A MOIST AND UNSTABLE
AIRMASS OVER THE EAST PART OF THE CWA SUNDAY AFTERNOON AND EVENING
WITH CAPE VALUES BETWEEN 1000 AND 1500 J/KG.  FOR NOW HAVE BUMPED
UP POPS FOR EASTERN AREAS DURING THAT TIME AND KEPT HHR MENTION OF
POSSIBLE SEVERE STORMS.  THE EAST PART OF THE CWA WILL CONTINUE TO
BE MOIST AND UNSTABLE THROUGH TUESDAY AND HAVE KEPT HIGHER POPS OVER
THAT AREA.  BY THE END OF THIS FORECAST PERIOD...A BROAD TROUGH ALOFT
WILL BE OVER THE CENTRAL PART OF THE NATION.  THAT WILL KEEP THE
CWA COOLER WITH SHOWERS AND LATE DAY STORMS POSSIBLE AS WELL AS WINDY
CONDITIONS IN THE WESY PART OF THE CWA.  AHEAD OF THE COLD FRONT ON
TUESDAY...THE TEMPERATURES WILL BE 5 TO 10 DEGREES ABOVE NORRRMAL.
FOLLOWED THE 00Z ECMWF MORE CLOSELY WITH THE 12Z GFS AND OTHER MODELS
BECOMING CLOSER TO THAT MODEL.

&&

.AVIATION...VFR CONDITIONS WILL DOMINATE TONIGHT AND FRI EXCEPT FOR
LOCALIZED MVFR IN THE VICINITY OF WIDELY SCATTERED THUNDERSTORMS
EXPECTED THIS EVENING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

JR/WEILAND
Hazardous weather outlook, May 29, 12:58 PM MDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1258 PM MDT THU MAY 29 2008

NEZ020-054-WYZ059>070-301130-
BANNER-KIMBALL-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1258 PM MDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING.
ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE.. BUT
THE STRONGER STORMS COULD PRODUCE HALF INCH HAIL IN ADDITION TO
WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND
SUNDAY...WITH THE BEST CHANCES EXPECTED NEAR THE NEBRASKA STATE
LINE AND ACROSS THE NEBRASKA PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019-021-055-301130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-MORRILL-CHEYENNE-
1258 PM MDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON AND EVENING. SOME OF THE
STORMS WILL PRODUCE LARGE HAIL...STRONG WIND GUSTS TO 70 MPH...HEAVY
RAIN AND EVEN TORNADOES.  ALL OF THE STORMS WILL GENERALLY MOVE TO THE
NORTHEAST AT 30 MPH.  A TORNADO WATCH IS IN EFFECT FOR THE AFTERNOON
AND EARLY EVENING FOR THE PANHANDLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND
SUNDAY...WITH THE BEST CHANCES EXPECTED NEAR THE NEBRASKA STATE
LINE AND ACROSS THE NEBRASKA PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY BETWEEN 2 PM AND 8 PM THIS
AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, May 29, 12:52 PM MDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1252 PM MDT THU MAY 29 2008

WYZ059>062-064-292100-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
NORTH LARAMIE RANGE-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK...RAWLINS...
HANNA...MEDICINE BOW...GARRETT
1252 PM MDT THU MAY 29 2008

STRONG THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON THROUGH
MUCH OF SOUTHEAST WYOMING. THE GREATEST CONCENTRATION OF THESE
STORMS WILL BE THROUGH NORTHERN CARBON COUNTY THROUGH CONVERSE AND
NIOBRARA COUNTIES. EXPECT HAIL UP TO THE SIZE OF DIMES AND WIND
GUSTS TO 50 MPH. IT IS NOT OUT OF THE QUESTION FOR A COUPLE OF
THESE STORMS TO BECOME SEVERE...WITH NICKLE HAIL AND WIND GUSTS TO
60 MPH. REMAIN ALERT FOR ANY WARNINGS IF SEVERE THUNDERSTORMS DO
DEVELOP.

SOWKO
Special weather statement, May 29, 2:47 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
247 PM MDT THU MAY 29 2008

WYZ059>062-064-067-068-292300-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
NORTH LARAMIE RANGE-PLATTE-GOSHEN-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK...RAWLINS...
HANNA...MEDICINE BOW...GARRETT...WHEATLAND...GUERNSEY...
TORRINGTON
247 PM MDT THU MAY 29 2008

STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST AT 20
MPH THIS AFTERNOON THROUGH MUCH OF SOUTHEAST WYOMING. THE
GREATEST CONCENTRATION OF THESE STORMS WILL BE THROUGH NORTHERN
CARBON COUNTY THROUGH CONVERSE AND NIOBRARA COUNTIES...AS WELL AS
NORTHERN PLATTE AND GOSHEN COUNTIES. EXPECT 1/2 INCH HAIL AND
WIND GUSTS TO 50 MPH. IT IS NOT OUT OF THE QUESTION FOR A COUPLE
OF THESE STORMS TO BECOME SEVERE...WITH NICKLE HAIL AND WIND GUSTS
TO 60 MPH. REMAIN ALERT FOR ANY WARNINGS IF SEVERE THUNDERSTORMS
DO DEVELOP.

NEZ001>003-019-021-292300-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-MORRILL-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...BRIDGEPORT...BAYARD
247 PM MDT THU MAY 29 2008

...TORNADO WATCH IN EFFECT UNTIL 8 PM...

STRONG THUNDERSTORMS WILL AFFECT THE WESTERN NEBRASKA PANHANDLE
THROUGH THE AFTERNOON. NORTHERN SECTIONS OF THE PANHANDLE WILL SEE
THE GREATEST CONCENTRATION OF THESE STORMS. SOME OF THESE STORMS
WILL HAVE STRONG ROTATION CAPABLE OF PRODUCING TORNADOES.
OTHERWISE...EXPECT MOST OF THESE STORMS TO PRODUCE 1/2 INCH HAIL
AND WIND GUSTS TO 50 MPH. SOME OF THE STORMS COULD BE SEVERE AND
PRODUCE NICKLE HAIL AND WIND GUSTS TO 60 MPH.

SOWKO

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.